Texas, 2023

Tornado and Damaging Winds in Texas, May 9, 2023

May 9, 2023 · NWS MAF · 4 events in 4 counties and zones

Broad lee troughing and a closed upper-low over the Texas Gulf coast aided in the development of scattered thunderstorms near and adjacent to the west Texas high terrain. A few severe reports resulted from this activity.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Broad lee troughing and a closed upper-low over the Texas Gulf coast aided in the development of scattered thunderstorms near and adjacent to the west Texas high terrain. A few severe reports resulted from this activity.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 9, 1:31 PM CST, 2 hours 45 minutes earlier.

Area forecast discussion, May 9, 1:31 PM CST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
231 PM CDT Tue May 9 2023

...New SHORT TERM, LONG TERM, FIRE WEATHER...

.SHORT TERM...
(This afternoon through Wednesday night)
Issued at 205 PM CDT Tue May 9 2023

An upper trough off the coast of California is beginning to kick out
the ridge that has been situated over Texas the past few days, so
highs will reach the 90s today before a cooling trend sets in for
the remainder of the week. A shortwave pushes up from the southwest
today, providing lift for storm development, although concerns for
severe storms have eased a bit compared to earlier forecast
packages. Lapse rates remain on the higher end, indicating a hail
threat, but limited shear and mixed-layer CAPE shouldn't be able to
hold things together long enough for significant storms. Increasing
moisture from the southeast has been limited somewhat due to MCS
over central and south Texas advecting drier air to the area.
Ultimately, the main threats expected this afternoon are hail and
strong wind gusts, but storms are expected to remain sub-severe. As
always in the spring time, make sure to keep an eye on the weather
today as things may change quickly. For now, storms look to develop
in the vicinity of the Davis Mountains and Stockton Plateau by early
afternoon, tracking further east and north into the Permian Basin
and lower Trans Pecos by early evening. Storms should move out by
late evening.

Overnight temperatures will be mild as dew points rise to the 60s
for most areas east of the TX/NM line. The aforementioned ridge will
be pushed east as the approaching trough reaches New Mexico on
Wednesday. The gradient will tightens across the west and a 55-60kt
500mb jet max develops over New Mexico and far western Texas,
resulting in some stronger winds in the higher terrain Wednesday
afternoon and evening. With the departure of the ridge, temperatures
will be a few degrees cooler than Tuesday in the upper 80s to low
90s with clear skies. Wednesday remains a little uncertain w.r.t
storms development, especially in the afternoon time frame.
Convection looks to develop off the dryline sometime Wednesday
afternoon or early evening near the TX/NM border, and storms will
then propagate eastward into the Permian Basin and I-20 corridor.
CAPE and shear remain marginal at best, so once again storms may
struggle to hold together to create a widespread severe threat. A
few severe storms will remain possible, though, with large hail and
damaging winds as the main threats. PWs around 1" could result in
some brief, heavy rainfall in these storms, although anything more
than localized flooding isn't expected. Models are hinting at the
possibility of some late night convection as the jet max moves into
West Texas and the Panhandle late Wednesday night, aiding storm
development off the dryline. This could result in a line of storms
stretching from Seminole down to Fort Stockton, tracking eastward
through early Thursday morning. These storms will struggle in a
similar environment as the afternoon convection, but hail and
damaging winds will once again be possible. Make sure to keep your
phone turned on Wednesday night in case any warnings are issued.
Temperatures will be slightly cooler Thursday morning in the 40s and
50s across the west due to the upper trough approaching Texas with
drier air moving in, while areas further east should remain warmer
in the 60s with the better moisture and ample cloud cover.

-Zuber

&&

.LONG TERM...
(Thursday through Monday)
Issued at 205 PM CDT Tue May 9 2023

Upper low over CO Thursday morning lifts NE into the Central Plains
as the associated trough deepens into Mexico Friday.  While this is
happening a ridge builds up the West Coast.  Shortwaves will rotate
through the base of the trough and into the region Friday night and
Saturday.   A low will develop Saturday over WY/UT and retrograde to
the west Sunday and Monday.

Did have a couple brief respites last summer but otherwise am in the
middle of an extended drought going back to the middle of 2021. MAF
rainfall year to date is only 0.54 and am 2.34 inches behind for the
year. While am encouraged to have potential for beneficial rainfall
this weekend there is still plenty of opportunity for things not to
work out for the region. The best chances for a good rain will be
for the eastern counties of Scurry to Terrell.

Currently have decent dewpts over the eastern CWA but A west wind
Thursday will wipe out the low level moisture as the dryline pushes
east. Moisture will begin to return to the area Friday. It appears
for extended heavy rain to develop here this weekend need to have a
front move down into the area and stall out becoming a focus for
convection.  Latest GFS pushes this front through Saturday.

NBM pops very high on Saturday with definite moderate showers and a
chance for storms.  WPC qpf developing precip areawide this weekend
with 1 to 3 inches accumulation along and east of the Pecos River.
That would be great to see but have my doubts.  So potential will
exist for some flash flooding with this event but expect many
locations will miss out.

Temperatures will be near to slightly above normal Thursday and
Friday.  Readings are expected to be cooler and mostly in the 70s
Sat... Sun and Mon but this will be rain dependent.  Lows in the 50s
and 60s.

&&

.AVIATION...
(18Z TAFS)
Issued at 1219 PM CDT Tue May 9 2023

VFR conditions are expected to prevail the next 24 hours, although
some -TSRA may develop this afternoon with the potential to impact
KFST. Elsewhere, confidence remains too low to include in TAFs but
VCTS may be possible at KINK and KPEQ. Otherwise, gusty S/SE winds
should develop at most terminals, tampering off late this
evening. Any storms should also move out by late evening. Winds
will remain generally under 12kts overnight and be mostly
southeasterly.

&&

.FIRE WEATHER...
Issued at 205 PM CDT Tue May 9 2023

Very low RH of 10 percent or less will continue each afternoon
through Thursday west of a dryline.  Add to this increased wind
speeds across the west has resulted in a Fire Danger Statement
this afternoon. There is a chance of thunderstorms along the dry
line this afternoon and evening... gusty and errattic wind near
any storm. These very dry conditions will combine with more wind
Wednesday afternoon will result in high RFTI and ERC... a Fire
Weather Watch is in effect for much of SE NM. A chance of
thunderstorms again Wednesday ahead of the dryline from Lea County
eastward. Near critical fire wx conditions are possible again
Thursday. Showers and thunderstorm chances will increase through
the weekend with the potential for some locations to see heavy
rain.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               62  91  63  91 /  20  30  50  10
Carlsbad                 58  93  54  87 /  10   0  10   0
Dryden                   65  92  66  93 /  10  10  10   0
Fort Stockton            63  94  60  91 /  20  20  20   0
Guadalupe Pass           59  84  54  78 /  10   0   0   0
Hobbs                    59  90  54  85 /  30  20  30   0
Marfa                    50  89  47  85 /  10   0   0   0
Midland Intl Airport     63  91  62  89 /  20  30  40   0
Odessa                   65  92  63  88 /  20  20  40   0
Wink                     63  95  55  90 /  20  10  30   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Fire Weather Watch from Wednesday afternoon through Wednesday
     evening for Guadalupe Mountains Above 7000 Feet-Guadalupe
     and Delaware Mountains.

NM...Fire Weather Watch from Wednesday morning through Wednesday
     evening for Chaves Plains-Eddy Plains-Sacramento Foothills
     and Guadalupe Mountains.

&&

SHORT TERM...88
LONG TERM....72
AVIATION...88
Hazardous weather outlook, May 9, 1:48 PM CST, 2 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
248 PM CDT Tue May 9 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-102000-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
248 PM CDT Tue May 9 2023 /148 PM MDT Tue May 9 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

Thunderstorms are possible this afternoon and evening across the
Davis Mountains, Stockton Plateau and Western Permian Basin. Some
strong storms possible.

Elevated fire weather conditions are expected this afternoon and
early evening across Southeast New Mexico and most of West Texas. A
Rangeland Fire Danger Statement is in effect.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A Fire Weather Watch is in effect for the Guadalupe Mountains and
portions of Southeast New Mexico Wednesday for critical fire weather
conditions.

Thunderstorms are possible across the Permian Basin Wednesday
afternoon and evening. Some storms may be strong to severe, capable
of producing large hail and damaging wind.

Widespread showers and thunderstorms are possible Friday through the
weekend, with potential for localized flooding Saturday and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The Midland/Odessa radar (KMAF), 166 km away, was scanning. The volume nearest the first event began at 22:16 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 tornado, 1 strong wind. Local standard time, as filed.

Tornado, Reeves

When
May 9, 4:16 PM CST to 4:21 PM CST
Where
Reeves County, 4.2 mi E of Saragosa to 4.93 mi ENE of Saragosa
Rating
EFU
Path length
1 mi
Path width
50 yd
Reported by
Public
Coordinates
31.030, -103.580

Landspout: A photo of an apparent landspout tornado near Saragosa was shared on social media. Location and time were estimated by radar. Path length and width were estimated. There was no reported damage with this landspout.

Strong Wind, Reeves County Plains

When
May 9, 4:16 PM CST to 4:21 PM CST
Where
Reeves County Plains forecast zone
Measured
40 kt (46 mph) estimated gust
Reported by
Public
Coordinates
31.323, -103.693 (the zone’s center; the record gives no point)

LANDSPOUT. Location: 31.030N, 103.580W. A photo of an apparent landspout tornado near Saragosa was shared on social media. Location and time were estimated by radar. There was no reported damage with this landspout.

Thunderstorm Wind, Culberson

When
May 9, 5:26 PM CST to 5:31 PM CST
Where
Culberson County, 1.91 mi WSW of Van Horn
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
31.040, -104.850

Culberson County emergency manager reported a power outage in Van Horn with roof damage to the Knights Inn. Photos showed part of the roof peeled up and ripped off of the motel with damage to nearby vehicles and powerlines. Damage was likely caused by a localized dry microburst based on satellite data. Wind speeds are estimated to have been between 60-70 mph. Property damage costs are a rough estimate.

Thunderstorm Wind, Brewster

When
May 9, 5:54 PM CST to 5:59 PM CST
Where
Brewster County, 19.63 mi NE of Alpine Terlingua Arp
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
29.660, -103.180

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyThe tornado archive for Texas, 2023Warnings in Texas, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1100078, 1135661, 1100075, 1100074.